Coming off the Pill – how I felt one month on

coming off the pill

A few months ago I took to Twitter to ask about other people’s experiences coming off the Pill, and the response was very positive. And it seemed I wasn’t alone when it came to reevaluating my contraception methods in my 20s. Plenty of other women of a similar age to me admitted they had also recently made the decision to come off the pill completely, or try a new method. 

Because when you think about it, the lengths women go to to ensure they don’t get pregnant is quite overwhelming, and exhausting. It’s not just condoms anymore, you can have an injection, or a coil or implant fitted, you can even use a contraceptive cap.

And for almost a decade I, along with 100 million women worldwide, have been taking the contraceptive Pill. And it’s safe to say I’ve had a love-hate relationship with the tiny, hormone tablets.

On the one hand, the Pill has given me the freedom to a.) not get pregnant, b.) know exactly when I’ll have my period and c.) delay my periods if need be. And not forgetting of course that the Pill has made my periods MUCH more manageable.

But it hasn’t been all perfect – far from it in fact. The Pill has also given me a string of problems – whether it be Microgynon, Rigevidon, Loestrin, Cilest, Yasmin or the mini-pill.

MY PILL TIMELINE

I started on Microgynon 30, the cheapest of the Pills offered by the NHS (therefore often the most popularly prescribed). For a few years it was absolutely fine, but then the side effects began to get progressively worse, particularly my low mood and mood changes.

I went back to my GP and we started on Rigevidon, again, the same sort of side effects, including debilitating stomach aches. Same with Cilest.

But I persisted, and was moved to Loestrin. The mood-swings were mildly better but I started suffering with severe migraines on the exact same day each month around when my period was due. I went back, and was prescribed Yasmin instead. Unfortunately, the migraines were still occurring, and my breasts were also really tender and sore.

I discussed this with my GP and we decided to try the mini-pill, a progestin-only birth control pill. While my migraine situation was sorted, I still had breast tenderness, decreased libido, low moods and I hated the fact that it stopped my periods completely. 

THE TURNING POINT

It wasn’t until I started talking to a colleague that I began to reconsider my contraception options.

‘I’ve always just wondered whether my personality is really my personality,’ she said about her own Pill taking since she was a teenager. ‘Whether the Pill is masking the true “me”.’

And she’s right. All my older-teenage and adult life I’ve been on the Pill, and it made me wonder what I was really like without pumping a load of hormones inside me.

It also got me thinking about my mental health and whether the Pill was affecting that.

So after A LOT of deliberating, and talking with my boyfriend and my mum, I decided to come off it…

Understandably, coming off the Pill is an incredibly scary thing to do. What would my periods be like? What would my mood be like? Would I gain weight or lose weight? Would my boobs be smaller? Would my skin be bad? Would I still fancy my boyfriend? Would headaches return? Would PMS be awful?

All these questions were swirling around in my head, getting me increasingly panicked until I just thought… fuck it. There’s only one way to find out.

ONE MONTH ON…

Let’s start with the basics. My first withdrawal bleed came four weeks after stopping the pill taking. Yes, I had quite bad tummy aches pre-period (nowhere near as awful as when I was on Rigevidon) but my period was fine. It was heavier, but it was also shorter in length.

But my biggest surprise was my mood change. It was almost like a fuzzy grey cloud lifted from my head. Normally in situations that would have made me overly emotional, or overly angry, I didn’t experience any big overreactions.

Both my parents and my boyfriend have noticed a positive change in my mood – although I don’t really like them bringing it up as it makes me feel self-conscious.

My anxiety has lessened also, and I feel more optimistic and positive about things.

Any downsides?

Yes, unfortunately my skin seems to have got slightly worse (spottier), and my boobs already feel and look a little less full – but I wonder if that’s just me over-thinking it. 

But overall, I’m really, really pleased with going au natural so far. Yes, maybe I will decide to go back on the Pill, or another form of contraception one day. I know some women who have come off the Pill and have had awful experiences.

I think the main takeaway from this is that if you’re worried about how your chosen method of contraception is making you feel, whether that be physically or mentally… DON’T PUT UP WITH IT. Speak up, tell your GP, discuss other options and remember there ARE other options.

Here are some links I found useful when making my decision:

What to expect when you come off the contraceptive pill – Cosmopolitan 

How I feel three months after coming off the pill – Poppy D (probably the best advice and viewpoint)

11 things no one tells you about going off the pill – Refinery29 

When will my periods come back after taking the pill? – NHS 

Why I came off the pill – BBC Three 

I went off birth control pills for the first time in a decade – xoJane

 

Share: